Texas, 2017Hail and Damaging Winds in Texas, May 16, 2017
May 16, 2017 · NWS LUB · 7 events in 4 counties and zones
Rich moisture ahead of a sharp dryline and vigorous upper trough helped fuel isolated supercell thunderstorms this afternoon, particularly in the southeast Texas Panhandle and the southern Rolling Plains. Although these areas were spared from the most volatile hail and tornado threat realized farther north in the Texas Panhandle, a few severe hail and wind events still unfolded east of the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rich moisture ahead of a sharp dryline and vigorous upper trough helped fuel isolated supercell thunderstorms this afternoon, particularly in the southeast Texas Panhandle and the southern Rolling Plains. Although these areas were spared from the most volatile hail and tornado threat realized farther north in the Texas Panhandle, a few severe hail and wind events still unfolded east of the Caprock. By sunset, a Pacific cold front collided with the dryline southeast of Lubbock and resulted in a squall line. This squall line resulted in wind damage and wind driven hail damage in southern Kent County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 16, 2:45 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, May 16, 2:45 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
345 PM CDT Tue May 16 2017
Discussion...
As of 3:30 PM, thunderstorms have begun to develop over Floyd
county along a sharp dryline that has set up north to south along
the escarpment between the South Plains and Rolling Plains. Storm
coverage and intensity will increase through the evening hours
across the northern half of the Rolling Plains. There is a tornado
watch across the area of concern through 10pm tonight. Along with
the tornado threat, locations within the watch can expect giant
hail in excess of 3 inches in diameter and strong wind gusts
exceeding 70mph.
Later on this evening as the dryline begins to retreat west, it
will converge and combine with an advancing cold front as the
powerful and compact upper level low ejects out of eastern New
Mexico across the Texas Panhandle overnight and into the Central
Plains by Wednesday morning. The second wave of convection will
be more widespread and persist through the overnight hours and
should be east of our CWA by sunrise. The primary threat with the
squall line later tonight will be severe wind gusts and large
hail.
Wednesday will provide a break between this evenings upper level
low and another that arrives on our doorstep late Thursday.
The southern Rolling Plains could see some thunderstorms Thursday
afternoon as along the western extent of the Gulf moisture return
receives some lift from an enhanced southern jet, while the rest
of our CWA should remain dry.
A Pacific cold front will push south and east across our CWA
Friday morning with scattered non-severe thunderstorms and
showers. This mornings guidance has pushed POPs on Friday farther
east than previous forecasts as moisture return continues its
anemic trend. We'll dry out for the weekend as the upper level
trough begins to flatten and lift north on Saturday. Temps behind
the Pacific Cold front on Friday, and especially Saturday, will
be below normal before rebounding on Sunday to near 80 and to
seasonal norms by Monday.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for TXZ021-022-027-028-
033-034.
&&
55
Hazardous weather outlook, May 16, 10:13 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1113 AM CDT Tue May 16 2017
TXZ021>044-171615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1113 AM CDT Tue May 16 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
A sharp dryline moving east across the Caprock this morning
will stall in the western Rolling Plains by early afternoon,
coinciding with the arrival of a mid-level impulse. Isolated to
scattered thunderstorms will develop as early as mid-afternoon,
particularly in the far southeast Panhandle and northern Rolling
Plains. The environment will favor discrete supercells, the
strongest of which could produce giant hail exceeding three inches
in diameter, a few tornadoes, and destructive downburst winds. By
late evening, a severe squall line is likely to develop in the
southern Rolling Plains and spread eastward through the night.
Farther west, a wind advisory is in effect from 3 PM until 9 PM
for much of the western South Plains as sustained southwest winds
increase to 25 to 35 mph later today. High based thunderstorms
west of the dryline this evening could also produce dry
microbursts with wind gusts to 65 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is potential for additional severe thunderstorms on Thursday
and Friday pending the evolution of a dryline and cold front
tonight. This threat appears to favor areas east of the Caprock
Escarpment.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening,
mainly off the Caprock.
Hail, Childress
- When
- May 16, 4:47 PM CST to 4:50 PM CST
- Where
- Childress County, 2.07 mi S of Kirkland to Kirkland
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.350, -100.070
Penny to nickel size hail occurred from a supercell storm. Damage, if any, was not known.
Hail, Childress
- When
- May 16, 5:03 PM CST
- Where
- Childress County, 0.69 mi N of Kirkland
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.390, -100.070
Law enforcment in Kirkland reported hail up to quarter size covering some roads to several inches deep. No information about possible damage was available.
Thunderstorm Wind, Stonewall
- When
- May 16, 6:35 PM CST
- Where
- Stonewall County, Peacock
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.180, -100.400
A downburst carried the roof from an unoccupied mobile home.
Hail, Kent
- When
- May 16, 7:16 PM CST
- Where
- Kent County, 4.67 mi W of Girard
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.360, -100.750
No damage accompanied the hail.
Hail, Garza
- When
- May 16, 7:45 PM CST to 7:50 PM CST
- Where
- Garza County, Justiceburg to 2.22 mi NE of Justiceburg
- Measured
- 1.8 in hail
- Reported by
- Public
- Coordinates
- 33.030, -101.200
No damage information was available.
Hail, Garza
- When
- May 16, 9:04 PM CST
- Where
- Garza County, 2.22 mi NE of Justiceburg
- Measured
- 0.9 in hail
- Reported by
- Public
- Coordinates
- 33.050, -101.170
The public measured hail as large as 0.90 inches in diameter. Damage, if any, was not available.
Thunderstorm Wind, Kent
- When
- May 16, 9:44 PM CST
- Where
- Kent County, 5.9 mi ESE of Clairemont to 6.57 mi ESE of Clairemont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 33.151, -100.651
South Plains Electric Cooperative reported that ten power poles were blown over along State Highway 70 just south of US Highway 380 southwest of Jayton. Furthermore, a sheriff's deputy with Kent County reported that windows in a barn were destroyed; most likely by wind driven hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686960, 686961, 686966, 686962, 686964, 686965, 687390.